Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 56, NWS New Orleans, LA

October 4, 2009Lafourche Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Oct 4, 2009, 1:19 PM CDT for Lafourche Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2009, 1:19 PM CDT (18:19 UTC)
Expired
Oct 4, 2009, 1:45 PM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 041819
TORLIX
LAC057-041845-
/O.NEW.KLIX.TO.W.0056.091004T1819Z-091004T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
119 PM CDT SUN OCT 4 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LAFOURCHE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF LAROSE...

* UNTIL 145 PM CDT

* AT 118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHWEST OF LAROSE...MOVING NORTH AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  LAROSE BY 140 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2947 9047 2948 9048 2975 9051 2973 9036
      2971 9034 2971 9026 2946 9042
TIME...MOT...LOC 1819Z 192DEG 15KT 2950 9044

$$


24/RR
1 follow-up statement
000 
WWUS54 KLIX 041834
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
134 PM CDT SUN OCT 4 2009

LAC057-041845-
/O.CON.KLIX.TO.W.0056.000000T0000Z-091004T1845Z/
LAFOURCHE LA-
134 PM CDT SUN OCT 4 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR CENTRAL
LAFOURCHE PARISH...

AT 133 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO.  THIS TORNADO WAS LOCATED OVER LAFOURCHE 
PARISH...JUST NORTH OF LAROSE...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 2957 9044 2966 9046 2973 9047 2970 9029
      2955 9039
TIME...MOT...LOC 1834Z 192DEG 15KT 2957 9041

$$


24/RR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 4, 12:22 PM CDT, 57 minutes earlier.

Area forecast discussion, Oct 4, 12:22 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1222 PM CDT SUN OCT 4 2009

.AVIATION...
CLUSTERS OF SHOWERS WITH SOME ROTATIONAL CHARACTERISTICS MOVING
ACROSS SOUTHEAST LOUISIANA AND ADVANCING TOWARDS SOUTHWEST
MISSISSIPPI. A NORTH-SOUTH ORIENTED SQUALL LINE WAS CROSSING THE
ATCHAFALAYA BASIN AND SHOULD MOVE THROUGH KBTR AREA AROUND 19Z.
KMSY WILL LIKELY REMAIN IN PREVAILING -RA WITH EMBEDDED +SHRA OR
+TSRA 18Z THROUGH 21Z WHEN SQUALL BAND FLUSHES THE AREA.
CONVECTIVE IMPACTS ARE EXPECTED EVENTUALLY AT KMCB AND KGPT LATER
THIS AFTERNOON.

NOTE TO AIRMEN...PLEASE ISSUE TIMELY PIREPS IF OBSERVATIONS OF
INCLEMENT CONDITIONS ARE ENCOUNTERED IN FLIGHT ACROSS THE AREA.

&&

.MARINE...
CONVECTIVE ELEMENTS OVER THE COASTAL WATERS ARE DISPLAYING
ROTATIONAL BEHAVIOR AND WATERSPOUTS ARE HIGHLY CONDUCIVE IN THIS
ENVIRONMENT. SOME OF THE SPOUTS CAN BE LARGE AND HAVE HIGHER
ROTATIONAL VELOCITIES THAN TYPICAL SUMMER SPOUT. A WATERSPOUT WAS
ALREADY SIGHTED ON LAKE PONTCHARTRAIN LATE THIS MORNING. OTHER
CELLS APPROACHING THE MOUTH OF THE MISSISSIPPI RIVER AND LOWER
BARATARIA BAY MAY CONTAIN SPOUTS. MARINERS ARE URGED TO PAY CLOSE
ATTENTION TO WEATHER CONDITIONS WHILE ON THE WATER THIS AFTERNOON.

MEANWHILE...SMALL CRAFT ADVISORY REMAINS IN EFFECT THOUGH
CONDTIONS ARE MARGINAL. WIND GRADIENT SHOULD TIGHTEN SOME MORE AS
A WEAK SQUALL BAND MOVES STEADILY EAST ACROSS THE COASTAL WATERS
THIS AFTERNOON. GRADIENT WILL LIKELY RELAX A BIT AFTER THIS
FEATURES PASSAGE. WILL RE-EVALUATE FOR 430 PM ISSUANCE BUT MAY BE
ABLE TO DROP THE ADVISORY WEST OF THE RIVER AT THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  68  82  68 /  90  80  60  30
BTR  81  71  83  72 /  90  70  60  30
MSY  83  76  85  75 /  90  70  60  20
GPT  81  75  83  73 /  90  80  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

&&

24/RR
Hazardous weather outlook, Oct 4, 10:57 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1057 AM CDT SUN OCT 4 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-051600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1057 AM CDT SUN OCT 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED IN ASSOCIATION
WITH A WARM FRONTAL BOUNDARY DRAPED ACROSS THE AREA. A FEW
STRONG THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON...WITH WIND
GUSTS OF UP TO 40 MPH POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
BRIEF HEAVY DOWNPOURS.

MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS
THROUGH 7 PM THIS EVENING DUE TO EXPECTED WINDS OF AROUND 20 KNOTS
WITH HIGHER GUSTS. ADDITIONALLY...THUNDERSTORMS OVER THE COASTAL
WATERS WILL BE CAPABLE OF PRODUCING LOCALLY HIGHER WINDS AND SEAS
AS WELL AS A FEW ISOLATED WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS MONDAY THROUGH FRIDAY...BEFORE A COLD
FRONT MOVES THROUGH THE AREA FRIDAY NIGHT OR SATURDAY MORNING.
WHILE WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...ANY STRONG
THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 40 MPH...SMALL
HAIL...VERY HEAVY RAINFALL AND DANGEROUS LIGHTNING.

MARINERS WILL NEED TO CONTINUE TO BE AWARE OF THUNDERSTORM
ACTIVITY AS MOST STORMS MAY PRODUCE HIGHER WINDS AND SEAS THAN
GENERALLY FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

In the hours before

Local storm report, Oct 4, 11:20 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT SUN OCT 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     WATER SPOUT      9 NW NEW ORLEANS ARMSTR 30.07N 90.36W
10/04/2009                   GMZ530             LA   OFFICIAL NWS OBS

            REPORTED IN AUGMENTED KMSY ASOS OBSERVATION.

&&

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 4:50 AM CDTSmall Craft AdvisoryLIX17 hr
Oct 4, 8:02 AM CDTRiver Flood WarningLIXSaint Tammany, Washington4 days
Oct 4, 11:16 AM CDTSpecial Marine WarningLIX27 min
Oct 4, 11:28 AM CDTTornado WarningLIXLafourche, Saint Charles32 min
Oct 4, 12:08 PM CDTSpecial Marine WarningLIX37 min
Oct 4, 12:47 PM CDTTornado WarningLIXTangipahoa28 min
Oct 4, 1:08 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa, Washington22 min
Oct 4, 1:21 PM CDTTornado WarningLIXJefferson, Lafourche24 min
Oct 4, 1:24 PM CDTSpecial Marine WarningLIX36 min
Oct 4, 3:51 PM CDTSpecial Marine WarningLIX54 min
Oct 4, 4:32 PM CDTSpecial Marine WarningLIX13 min
Oct 4, 4:46 PM CDTSpecial Marine WarningLIX29 min
Oct 4, 5:50 PM CDTSpecial Marine WarningLIX55 min
Oct 4, 5:52 PM CDTSpecial Marine WarningLIX83 min

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.